Menopause Community
Perimenopause or anxiety/depression?
About This Community:

This patient support community is for discussions relating to menopause, depression, hormone replacement therapy, hot flashes, mood swing, skin changes, and problems with joints/muscle, memory, sex, sleeping, vagina, and weight.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Perimenopause or anxiety/depression?

I was diagnosed with anxiety and depression about a year ago. Finally about 3 weeks ago, I really felt better. My doctor and therapist were very pleased, but now I feel so much worse and I don't understand it. I don't think I'm suicidal, but I sure wish I was. Does anyone else feel like that? I'm nervous, sad, want to die but can't do it myself. I even think I just haven't found the right method yet. I'm 54 years old and having few hormone changes but my gyn doctor gave me some hormone cream to rub into my wrists 3 weeks on and 1 week off. This is the second time for that and I had no problem the first time, but the anxiety and depression are worse now and I don't know if its the mental health problem getting worse or hormones. Gyn originally said to call her in a few months and let her know who I'm doing and it'll be time to do that in a few days, as I want to wait until I have to restart that cream again as the first time in restarting it, I had bleeding and I want to see if that happens again this time.  
Related Discussions
7 Comments Post a Comment
Blank
711158_tn?1229548300
You might actually be going through peri-menopause and finally feeling the effects. You dont say if your periods have completely stopped for a full year or not. If so, maybe you are going into full menopause. Has your doctor, or have you asked your doctor, to run a full hormonal testing on all your levels? Have you had your thyroid checked? Having an out of whack thyroid can make you feel this way too.

This could also be a side effect of the hormone cream you are putting on. If all your tests come back normal you should ask for another treatment and explain the serious side effects you are having. Just because the 1st round on the cream left you feeling ok, doesnt mean that the 2nd time around things couldnt have changed. Insist on something different to see if that makes you feel better.

I have been going through perimenopause for 5 years now and I'm 45. I may actually be going into full menopause since its been almost a full year since my last period. I also feel nervous, sad, depressed, anxious at times, feeling not right or just feeling out of sorts.
Blank
Avatar_f_tn
Thanks for your input.  Actually, my last period was last September, then two months ago when I started the progesterone cream, I had another period.  I have had hormones tested which were a little off but not bad.  Most of my problems are depression and anxiety which may or may not be related to hormones.  My family doc. sent me to a psychiatrist for anxiety and they have diagnosed me with depression/anxiety but also say I'm bombarded (not sure of the word they used) as I have hormone problems as well.  Some days, I really want to end it all.  Maybe I'll get through this before that happens.
Blank
Avatar_f_tn
I am almost 50 and going through the exact same symptoms. Only through my older sister do I get some relief for the reasons why I just get rushes of anxiety and heart racing somedays while at other times may become very sad and depressed. I have had times in my life where i was depressed and was on medication but nothing like this!
Most people told me that I would just have hot flashes and that was the worst of going through menopause.....
I believe that everyone may suffer differently and since I do have a history of depression depending upon life's circumstances, I have a higher perpencity to these horrible side affects of perimenopause since it is all about hormonal changes!
It's frightening since at some time periods this overwhems me....
I just have to realize that I need to get out and exercise , try to relax my mind and know that this eventually goes away.
easier said than done.
Eventhough I am currently on an antianxiety drug due to some other life stresses, these hormonal affects still come through overwhelmingly at times.
just hang in there and find a friend to confide in when you are feeling so low.
Also keep your doctors informed at all times, expecially about when you are feeling suicidal.
lea
Blank
711158_tn?1229548300
I urge you to have your doctor run a full hormonal panel on you and see if you are indeed in the normal range. Have them test your estrogen, progesterone, testerone, and FSH. Also check your thyroid like I mentioned before. Having your hormones out of whack can cause depression & anxiety. Also, go to Oprah's website and look for or type in menopause....she's been doing a series about it and some women on there have the same symptoms as you. Found out it was their hormones, they werent losing your mind.

Maybe you had a light period BECAUSE of the cream you are using.....I've heard from others, and from watching some shows, that doctors can be quick to just start prescribing depression/anxiety drugs instead of really looking into WHY you are feeling out of sorts then you get hooked on them and there's a whole new basket of problems to deal with...you dont want that.....go onto the thyroid forum and read up on the different issues there, or go to webmd.com and read up on thyroid.......just know that you arent alone....take care.
Blank
594293_tn?1222659580
Hi - I would like to encourage you to do as the others mentioned about (research and hormone testing) as well please be careful that you stick to natural hormones.  A synthetic progesterone cream is not the same as a natural progesterone cream!  I know that it is very difficult when you are feeling so depressed and anxious.  With time, you can find relief - seek out supportive friends and family or find others online that can offer you support.  Sometimes, just knowing that you are not alone is a huge relief in itself!  Take care of yourself - eat well, exercise, rest and relax : )  Make sure that when you are feeling really low that you keep yourself safe - stay with others and share your thoughts.  Best wishes & take care.
Blank
Avatar_f_tn
I called my gyn and she said that instead of taking one week off using the progesterone cream, to just go off for 3 days.  She even asked if I was seeing a therapist which I am and she believes I still need to be on the antidepressant as well.  But she also has me taking an adrenal supplement.  She said the bleeding I had with the first cycle of progesterone cream was a normal period.  The anxiety and depression have been so much worse.  My gyn as well as psychiatrist agree that hormone changes of perimenopause are so much worse with the already anxiety and depression.  It's just too bad they are all hitting on me all at once it seems.  Thanks for all your help.
Beabun
Blank
Avatar_f_tn
Beabun, I read your first post on this thread the day you posted it, and it really touched me. It was heartbreaking. I really wanted to respond, but I really didn’t know what to say, and I didn’t want to sound patronizing.

From what you’ve said here, your primary complaints seem to be anxiety and depression, and your doctor’s response to your worsening of these symptoms was to intensify the progesterone application.

I’ve never used progesterone, but I had a look at accounts given by women who have, and I was surprised to see that severe anxiety, depression and suicidal thoughts were VERY commonly reported by progesterone users. Have a look for yourself:

http://www.askapatient.com/viewrating.asp?drug=9238&name=PROGESTERONE

I don’t mean to second-guess your doctor, but after reading these reports and hearing that your symptoms have significantly worsened since you began using the cream, it might be a good idea to get with your doctor and reevaluate your treatment options.

Remember, it is your health, and YOU are the one that has to live with the consequences. You must be your own advocate in your health care. I learned a long time ago that if something is not right, I will question my doctor, and ask them to explain what they are doing and why. Usually they are very good about this, but I have had a couple that became arrogant and condescending. When that happens, I’m out the door for good.

Please keep in touch Beabun. I’d like nothing better than to see you back, overjoyed with the improvements you’ve made.

Lisa
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Menopause Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Women's Health Answerers
Avatar_f_tn
Blank
old_before_my_time
Avatar_f_tn
Blank
Perak
Mississaug, ON
Avatar_f_tn
Blank
evewisewoman
Toronto, ON
4851940_tn?1385441629
Blank
jemma116
United Kingdom
363281_tn?1353103243
Blank
SassyLassie
Hanmer Springs, New Zealand
370181_tn?1408130715
Blank
RubyWitch
Arlington, WA